Advertisement

On geodesic completeness for Riemannian metrics on smooth probability densities

  • Martin Bauer
  • Sarang Joshi
  • Klas Modin
Article

Abstract

The geometric approach to optimal transport and information theory has triggered the interpretation of probability densities as an infinite-dimensional Riemannian manifold. The most studied Riemannian structures are the Otto metric, yielding the \(L^2\)-Wasserstein distance of optimal mass transport, and the Fisher–Rao metric, predominant in the theory of information geometry. On the space of smooth probability densities, none of these Riemannian metrics are geodesically complete—a property desirable for example in imaging applications. That is, the existence interval for solutions to the geodesic flow equations cannot be extended to the whole real line. Here we study a class of Hamilton–Jacobi-like partial differential equations arising as geodesic flow equations for higher-order Sobolev type metrics on the space of smooth probability densities. We give order conditions for global existence and uniqueness, thereby providing geodesic completeness. The system we study is an interesting example of a flow equation with loss of derivatives, which is well-posed in the smooth category, yet non-parabolic and fully non-linear. On a more general note, the paper establishes a link between geometric analysis on the space of probability densities and analysis of Euler–Arnold equations in topological hydrodynamics.

Mathematics Subject Classification

58B20 58E10 35G25 35Q31 76N10 

Notes

Acknowledgements

The authors would like to thank Martins Bruveris and Francois-Xavier Vialard for fruitful discussions. This project has received funding from the European Union’s Horizon 2020 research and innovation programme under grant agreement No 661482, and from the Swedish Foundation for Strategic Research under grant agreement ICA12-0052.

References

  1. 1.
    Amari, S.: Information Geometry and Its Applications. Springer, Berlin (2016)CrossRefzbMATHGoogle Scholar
  2. 2.
    Amari, S., Nagaoka, H.: Methods of information geometry, vol. 191 of Translations of Mathematical Monographs. American Mathematical Society, Providence, RI. Translated from the 1993 Japanese original by Daishi Harada (2000)Google Scholar
  3. 3.
    Ambrosio, L., Gigli, N., Savaré, G.: Gradient Flows in Metric Spaces and in the Space of Probability Measures. Lectures in Mathematics ETH Zürich, 2nd edn. Birkhäuser, Basel (2008)zbMATHGoogle Scholar
  4. 4.
    Arnold, V.I.: Sur la géométrie différentielle des groupes de Lie de dimension infinie et ses applications à l’hydrodynamique des fluides parfaits. Ann. Inst. Fourier (Grenoble) 16, 319–361 (1966)MathSciNetCrossRefzbMATHGoogle Scholar
  5. 5.
    Ay, N., Jost, J., Lê, H.V., Schwachhöfer, L.: Information geometry and sufficient statistics. Probab. Theory Relat. Fields 162, 327–364 (2015)MathSciNetCrossRefzbMATHGoogle Scholar
  6. 6.
    Bauer, M., Bruveris, M., Michor, P.W.: Uniqueness of the Fisher–Rao metric on the space of smooth densities. Bull. Lond. Math. Soc. 48, 499–506 (2016)MathSciNetCrossRefzbMATHGoogle Scholar
  7. 7.
    Bauer, M., Escher, J., Kolev, B.: Local and global well-posedness of the fractional order EPDiff equation on \({\mathbb{R}}^d\). J. Differ. Equ. 258, 2010–2053 (2015)MathSciNetCrossRefzbMATHGoogle Scholar
  8. 8.
    Bauer, M., Harms, P., Michor, P.W.: Sobolev metrics on shape space of surfaces. J. Geom. Mech. 3, 389–438 (2011)MathSciNetzbMATHGoogle Scholar
  9. 9.
    Beg, M.F., Miller, M.I., Trouvé, A., Younes, L.: Computing large deformation metric mappings via geodesic flows of diffeomorphisms. Int. J. Comput. Vis. 61, 139–157 (2005)CrossRefGoogle Scholar
  10. 10.
    Benamou, J.-D., Brenier, Y.: A computational fluid mechanics solution to the Monge–Kantorovich mass transfer problem. Numer. Math. 84, 375–393 (2000)MathSciNetCrossRefzbMATHGoogle Scholar
  11. 11.
    Brenier, Y.: Polar factorization and monotone rearrangement of vector-valued functions. Commun. Pure Appl. Math. 44, 375–417 (1991)MathSciNetCrossRefzbMATHGoogle Scholar
  12. 12.
    Bruveris, M., Vialard, F.-X.: On completeness of groups of diffeomorphisms. arXiv:1403.2089 (2014)
  13. 13.
    Chizat, L., Peyré, G., Schmitzer, B., Vialard, F.-X.: An interpolating distance between optimal transport and Fisher–Rao distances. Found. Comput. Math. (2016). doi: 10.1007/s10208-016-9331-y
  14. 14.
    De Giorgi, E.: New problems on minimizing movements. In: Boundary Value Problems for PDE and Applications, pp. 81–98. Masson, Paris (1993)Google Scholar
  15. 15.
    Ebin, D.: The manifold of Riemannian metrics. Proc. Symp. AMS 15, 11–40 (1970)MathSciNetzbMATHGoogle Scholar
  16. 16.
    Ebin, D.G., Marsden, J.E.: Groups of diffeomorphisms and the notion of an incompressible fluid. Ann. Math. 92, 102–163 (1970)MathSciNetCrossRefzbMATHGoogle Scholar
  17. 17.
    Escher, J., Kolev, B.: Geodesic completeness for Sobolev \({H}^s\)-metrics on the diffeomorphisms group of the circle. J. Evol. Equ. 14, 949–968 (2014)MathSciNetCrossRefzbMATHGoogle Scholar
  18. 18.
    Escher, J., Kolev, B.: Right-invariant Sobolev metrics of fractional order on the diffeomorphism group of the circle. J. Geom. Mech. 6, 335–372 (2014b)MathSciNetCrossRefzbMATHGoogle Scholar
  19. 19.
    Friedrich, T.: Die Fisher-information und symplektische strukturen. Math. Nachr. 153, 273–296 (1991)MathSciNetCrossRefzbMATHGoogle Scholar
  20. 20.
    Hamilton, R.S.: The inverse function theorem of Nash and Moser. Bull. Am. Math. Soc. (N.S.) 7, 65–222 (1982)MathSciNetCrossRefzbMATHGoogle Scholar
  21. 21.
    Inci, H., Kappeler, T., Topalov, P.: On the regularity of the composition of diffeomorphisms, vol. 226 of Memoirs of the American Mathematical Society, 1st edn. American Mathematical Society (2013)Google Scholar
  22. 22.
    Khesin, B., Lenells, J., Misiołek, G., Preston, S.C.: Geometry of diffeomorphism groups, complete integrability and geometric statistics. Geom. Funct. Anal. 23, 334–366 (2013)MathSciNetCrossRefzbMATHGoogle Scholar
  23. 23.
    Kolev, B.: Local well-posedness of the EPDiff equation: a survey. J. Geom. Mech. 9(2), 167–189 (2017)Google Scholar
  24. 24.
    Kondratyev, S., Monsaingeon, L., Vorotnikov, D.: A new optimal transport distance on the space of finite Radon measures. Adv. Differ. Equ. 21, 1117–1164 (2016)MathSciNetzbMATHGoogle Scholar
  25. 25.
    Lawson Jr., H.B., Michelsohn, M.-L.: Spin Geometry. Princeton Mathematical Series, vol. 38. Princeton University Press, Princeton (1989)zbMATHGoogle Scholar
  26. 26.
    Liero, M., Mielke, A., Savaré, G.: Optimal transport in competition with reaction: the Hellinger–Kantorovich distance and geodesic curves. SIAM J. Math. Anal. 48, 2869–2911 (2016)MathSciNetCrossRefzbMATHGoogle Scholar
  27. 27.
    Michor, P.W.: Topics in differential geometry. In: Graduate Studies in Mathematics, vol. 93. American Mathematical Society, Providence (2008)Google Scholar
  28. 28.
    Miller, M.I., Trouvé, A., Younes, L.: On the metrics and Euler–Lagrange equations of computational anatomy. Annu. Rev. Biomed. Eng. 4, 375–405 (2002)CrossRefGoogle Scholar
  29. 29.
    Misiołek, G., Preston, S.C.: Fredholm properties of Riemannian exponential maps on diffeomorphism groups. Invent. Math. 179, 191–227 (2010)MathSciNetCrossRefzbMATHGoogle Scholar
  30. 30.
    Modin, K.: Generalized Hunter–Saxton equations, optimal information transport, and factorization of diffeomorphisms. J. Geom. Anal. 25, 1306–1334 (2015)MathSciNetCrossRefzbMATHGoogle Scholar
  31. 31.
    Moser, J.: On the volume elements on a manifold. Trans. Am. Math. Soc. 120, 286–294 (1965)MathSciNetCrossRefzbMATHGoogle Scholar
  32. 32.
    Omori, H.: Infinite-dimensional Lie groups, vol. 158 of Translations of Mathematical Monographs, American Mathematical Society, Providence, RI. Translated from the 1979 Japanese original and revised by the author (1997)Google Scholar
  33. 33.
    Otto, F.: The geometry of dissipative evolution equations: the porous medium equation. Commun. Partial Differ. Equ. 26, 101–174 (2001)MathSciNetCrossRefzbMATHGoogle Scholar
  34. 34.
    Rezakhanlou, F.: Optimal transport problems for contact structures (2015, under review)Google Scholar
  35. 35.
    Shkoller, S.: Geometry and curvature of diffeomorphism groups with \(H^1\) metric and mean hydrodynamics. J. Funct. Anal. 160, 337–365 (1998)MathSciNetCrossRefzbMATHGoogle Scholar
  36. 36.
    Shkoller, S.: Analysis on groups of diffeomorphisms of manifolds with boundary and the averaged motion of a fluid. J. Differ. Geom. 55, 145–191 (2000)MathSciNetCrossRefzbMATHGoogle Scholar
  37. 37.
    Villani, C.: Optimal transport: old and new. In: Grundlehren der Mathematischen Wissenschaften, vol. 338. Springer, Berlin (2009)Google Scholar

Copyright information

© Springer-Verlag GmbH Germany 2017

Authors and Affiliations

  1. 1.Department of MathematicsFlorida State UniversityTallahasseeUSA
  2. 2.Department of Bioengineering, Scientific Computing and Imaging InstituteUniversity of UtahSalt Lake CityUSA
  3. 3.Department of Mathematical SciencesChalmers University of TechnologyGothenburgSweden
  4. 4.Department of Mathematical SciencesUniversity of GothenburgGothenburgSweden

Personalised recommendations